Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 23, 2004, 7:45 PM EDT for Lenoir County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 7:45 PM EDT (23:45 UTC)
- Expired
- Jun 23, 2004, 8:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 232345 SVRMHX NCC107-240030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 745 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENOIR COUNTY IN EASTERN NORTH CAROLINA * UNTIL 830 PM EDT * AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LA GRANGE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINSTON AROUND 805 PM EDT... GRANGERS AROUND 820 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3540 7786 3522 7787 3518 7739 3541 7738 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:35 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 23, 3:35 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 335 PM EDT WED JUN 23 2004 .SHORT TERM...SCT TSRA DVLPG ACRS ALBEMARLE CNTYS WHERE MSAS IS SHOWING HIGHEST INSTABILITY AND MSTR CONVERGENCE. NO ACTIVITY ALG SEABREEZE FNT AS YET. SVR TSTM WATCH ISSUED JUST TO THE N AND NW OF THE CWFA FOR TSTMS DVLPG ALG SFC TROF LOCATED ALG EXTREME NRN NC. SHTWV TROF WILL BRUSH BY TO THE N LTR TNGT AND ALG WITH OUTFLOW FM TSTMS TO THE N MAY PUSH BNDRY AND ASOCD SFC LOW A LTL FURTHER SWD CLOSER TO CWFA SIMILAR TO ETA MODEL SCENARIO. WILL HAVE HIER LIKELY POPS FOR NRN HALF CWFA FOR TNGT WHICH IS ALSO AREA WHERE BEST CHC FOR SVR TSRA WILL BE. WILL HAVE GOOD CHC POPS FOR THE CSTL CNTYS FOR LTR TNGT. SFC LOW MOVES OFFSHORE AND WKNS ON THU MORN BUT BNDRY HANGS ARND WITH ENUF MSTR AND INSTABILITY FOR PSBL SCT CONVECTION ON AND SLIGHTLY COOLER TEMPS IN THE LWR 80S CST AND UPR 80S INLAND. ANY CONVECTION SHOULD DMNSH WITH LOSS OF DAYTIME HTG AND WKNG BNDRY THUS NIL POPS THU NIGHT. WILL HAVE LOW POPS FOR FRI WITH ISOLD TSRA PSBL WITH SEABREEZE MAIN FOCUSING MECH AND STG SFC HTG WITH MAX TEMPS REBOUNDING INTO THE LWR 90S INLAND. ETA INDICATES NXT SHTWV TROF APCHG AREA FRI NIGHT AND MOVG ACRS ON SAT THUS WILL RAISE POPS TO CHC FOR THIS TIME FRAME. GFS ALSO FASTER WITH BRINGING FNTL BNDRY THRU ON SAT WHICH COULD PROVIDE THE FOCUS FOR SCT TSTMS. IF GFS IS RIGHT MAY NOT BE MUCH PRECIP LEFT ON SAT NIGHT AS FNT PROGGED TO MOVE OFFSHORE...BUT GIVEN UNCERTAINTY OF FNTL POSN AND TIMING...AFT ALL IS LATE JUNE...WILL LEAVE LOW CHC POPS IN FOR SAT EVE. && .LONG TERM...FNTL BNDRY SHUD RMN TO THE S ON SUN AND SUN NIGHT WITH ONLY SEABREEZE PROVIDING FOCUS FOR ISOLD DIURNAL CONVECTION. FNT MOVES BACK ACRS THE AREA ON MONDAY AS NXT SFC LOW DVLPS TO THE W WITH A RETURN TO SCT CONVECTION. WILL KEEP RMNDR OF EXTDD...TUE AND WED...DRY FOR NOW AS LONG RANGE MODELS INDICATE A DRYING TREND ACRS MOST OF NC. && .MARINE...SW WINDS IN THE 15 TO 20 KT RANGE PREVAIL ACROSS THE MARINE AREA. SW-W FLOW WL CONT TONIGHT WITH BNDRY AND LOW PRES WAVE N AND W OF OUR WTRS. WILL CONTINUE EXERCISE CAUTION HEADLINE FOR COASTAL WATERS S OF HATTERAS TONIGHT. LOW PRES WV PROGD TO MV OFF VA COAST EARLY THU WITH MOSTLY W FLOW ACROSS THE MARINE AREA. PRESS GRADIENT WEAKEN AND WINDS DECREASE FOR FRI. WILL GO WITH MAINLY A GFS SOLUTION FRI INTO SAT WITH INCRSG SW FLOW RETURNS LATE FRI INTO SAT WITH THE NEXT FRONT AND LOW PRES WVS TO OUR W. && .AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...THEN MVFR AND ISOLD IFR CONDITIONS AS SHWRS AND TSTMS INCREASE LATE TONIGHT AND CONTINUE THRU THU MORNING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JC/RP
Hazardous weather outlook, Jun 23, 4:25 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 AM EDT WED JUN 23 2004 NCZ029-044>047-079>081-090>095-098-103-104-240824- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 425 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST NORTH CAROLINA BY MID AFTERNOON WELL AHEAD OF A COLD FRONT THAT WILL DROP INTO THE REGION LATE TONIGHT. THEN SPREAD SOUTH INTO THE REMAINDER OF EASTERN NORTH CAROLINA DURING THE EVENING AND OVERNIGHT HOURS. FORECAST WINDS IN THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR THE DEVELOPMENT OF LONG LIVED ROTATING THUNDERSTORMS BY LATE THIS AFTERNOON INTO THE EVENING. THIS MAY RESULT IN ISOLATED SEVERE STORMS WITH DAMAGING WIND THE PRIMARY THREAT. HAIL IS ALSO POSSIBLE BY EARLY EVENING...MAINLY ACROSS THE FAR NORTHERN PORTIONS OF THE COASTAL PLAIN. THE STORMS MAY REDEVELOP OVER THE SAME AREAS DURING THE EVENING BEFORE SLIDING SOUTH. THIS REDEVELOPMENT OVER THE SAME AREAS COULD LEAD TO LOCALLY HEAVY RAINS AS WELL OVER THE NORTHERN COASTAL PLAIN AND IN AREAS ADJACENT TO THE ALBEMARLE SOUND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MLF
In the hours before
Special weather statement, Jun 23, 5:59 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 559 PM EDT WED JUN 23 2004 NCZ029-044-232300- MARTIN-PITT- 559 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 700 PM EDT... AT 559 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES NORTH OF WILLIAMSTON TO 28 MILES NORTHWEST OF GREENVILLE...OR FROM 7 MILES SOUTH OF AHOSKIE TO 6 MILES NORTHEAST OF WILSON...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 625 PM EDT...GREENVILLE AT 635 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, Jun 23, 7:10 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 710 PM EDT WED JUN 23 2004 NCZ045>047-240000- TYRRELL-MAINLAND DARE-WASHINGTON- 710 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 800 PM EDT... AT 710 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES WEST OF COLUMBIA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CRESWELL AT 715 PM EDT...WOODLEY AT 720 PM EDT...COLUMBIA AT 730 PM EDT...NEWFOUNDLAND AT 740 PM EDT...FRYING PAN LANDING AT 745 PM EDT...EAST LAKE AT 805 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUFFALO CITY...FORT LANDING...MANNS HARBOR AND SCUPPERNONG. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 18
Special weather statement, Jun 23, 7:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 726 PM EDT WED JUN 23 2004 NCZ079-091-240030- LENOIR-GREENE- 726 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT GREENE AND LENOIR COUNTIES UNTIL 830 PM EDT... AT 726 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER LA GRANGE... MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAWSON...AND...HOOKERTON AT 750 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JASON...KINSTON...MAURY AND SNOW HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 18
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:31 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 29 min |
| Jun 23, 7:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Jun 23, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.